I was given azithromycin. I was scared and did not take it. Then I was given Levaquin. I was told of the increased risk for bleeding, and did not take the antibiotics. Isn't there something safe to use while on warfarin?
I need an anibiotic. What can I safely use while on warfarin?
Question posted by debbie101050 on 14 June 2010
Last updated on 8 March 2021 by 56ker60
When you are on warfarin and start any new medication, you need to have closer INR monitoring. Antibiotics should be taken as prescribed just have INR done 2-3 days after starting. One antibiotic can do the same as the next, so really, there is no answer to which one is safer. The only safe thing to do is have INR checked in 2-3 days anytime you have any medication, supplement, or vitamin changes.
My brother is on coumadin & safely takes Levaquin & other antibioitics. As another poster suggested your need to check your inr often, but if you don't take an antibioitc whatever infection you are fighting can literealy take over your body, so in this case you need to listen to your doctor. Please don't put this off any longer. My brothers turned into MRSA whuich is horrible to get rid of once it enters your system. Just my thoughts... Mary
I have been on Warfarin for over 4 years now. When I had a chest infection, my hemetologist suggested that I can discontinue warfarin for three days so that the antibiotic recommended by my Doctor can take on the infection.
For your information, the warfarin consumed today starts working only after 24/36 hours; so, if you discontinue warfarin for 2/3 days, the propensity to clot does not increase dramatically.
I have to be my own advocate , I've been given medications by the Doc's that could have killed me ! the Doc's reply was " Sorry we don't have the time to look up everything we prescribe." Don't trust anyone !
You would have been fine on the Azithromycin. You just needed to be tested every 3 days to ensure that you did not spike your INR until you finished the Azithromycin plus 3 days. I would pass on the Levaquin, too may issues.
Follow Barbies advice and trust your Doctor
You need to trust your doctor knows you are on coumadin when he prescribes an anti-biotic and it is safe to takw what he gives you
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.